Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 48, NWS Topeka, KS

April 25, 2009Jackson County, Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 25, 2009, 4:49 PM CDT for Jackson County, Jefferson County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2009, 4:49 PM CDT (21:49 UTC)
Expired
Apr 25, 2009, 5:15 PM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Jackson County, KS, Jefferson County, KS

The radar

The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 3:36 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
558 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 252149
SVRTOP
KSC085-087-252215-
/O.NEW.KTOP.SV.W.0048.090425T2149Z-090425T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
449 PM CDT SAT APR 25 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS...
  NORTHWESTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 515 PM CDT

* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES WEST OF HOYT...OR 16 MILES NORTH OF
  TOPEKA...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAYETTA...
  DENISON...
  POTTAWATOMIE INDIAN RESERVATION...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3922 9572 3923 9586 3927 9589 3956 9558
      3955 9555 3942 9556 3942 9539 3940 9539
TIME...MOT...LOC 2149Z 218DEG 44KT 3928 9578

$$

GARGAN
1 follow-up statement
000 
WWUS53 KTOP 252211
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
511 PM CDT SAT APR 25 2009

KSC085-087-252221-
/O.EXP.KTOP.SV.W.0048.000000T0000Z-090425T2215Z/
JACKSON-JEFFERSON-
511 PM CDT SAT APR 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEFFERSON AND
SOUTHEASTERN JACKSON COUNTIES WILL EXPIRE AT 515 PM CDT...

AT 511 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 515 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER.

LAT...LON 3922 9572 3923 9586 3927 9589 3956 9558
      3955 9555 3942 9556 3942 9539 3940 9539
TIME...MOT...LOC 2211Z 218DEG 44KT 3949 9556

$$

CRAVEN GARGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:33 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 25, 3:33 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT SAT APR 25 2009

.DISCUSSION...

FRONTAL BOUNDARY STALLED ACROSS AREA WILL BE THE FOCUS OF CONVECTION
AND HEAVY PRECIPITATION OVERNIGHT THROUGH SUNDAY NIGHT. CURRENT
OBSERVATIONS SHOW MID 60S TO NEAR 70 DEWPOINTS ADVECTING OVER
STALLED BOUNDARY...WHICH WILL MOVE BACK NORTH OVERNIGHT AS A STRONG
WARM FRONT. CONTINUOUS SYNOPTIC SCALE LIFT FROM BOTH JET STREAK AND
LOW LEVEL WARM ADVECTION SHOULD PRODUCE A VERY EFFICIENT
PRECIPITATION SCENARIO.

WARM CLOUD DEPTHS ARE AROUND 10K FEET WITH LLJ APPROACHING 60 KNOTS.
THIS WILL LIKELY LEAD TO AREAS NEAR THE FRONT RECEIVING 2 TO 4
INCHES OF RAIN. HAVE ISSUED FLOOD WATCH ACROSS EASTERN CWA IN
ANTICIPATION OF THIS EVENT. MODEL SOUNDINGS ALSO INDICATE DECENT
CAPE...WITH THE GFS HAVING A LOT MORE INSTABILITY THAN THE NAM.
CONCERNED WITH SEVERE THREAT TOMORROW WITH SUCH STRONG LOW LEVEL
SHEAR AND BOUNDARY IN THE REGION. SPC DAY 2 INDICATES A MODERATE
RISK ACROSS MUCH OF THIS AREA.

HARDING

SUNDAY NIGHT AND MONDAY...AN INTENSE UPPER LEVEL TROUGH WILL SHIFT
EAST ACROSS WY...CO AND NM. AS THE ASCENT INCREASES AHEAD OF THE 5H
TROUGH THE SCATTERED SEVERE THUNDERSTORMS MAY DEVELOP INTO SEGMENTED
LINES OF THUNDERSTORMS. THE LOW-LEVEL VERTICAL WIND SHEAR WILL
INCREASE AS 850MB WINDS BACK MORE TO THE SOUTH AND INCREASE TO 50
KTS AND SFC WINDS BACK TO THE SOUTHEAST ACROSS MUCH OF THE CWA. ANY
ISOLATED SUPERCELLS WILL BE CAPABLE OF PRODUCING TORNADOES...ALONG
WITH LARGE HAIL AND DAMAGING OUTFLOW WINDS. IF A LINE OF SEVERE
THUNDERSTORMS DEVELOPS THE PRIMARY HAZARD WILL BE DAMAGING STRAIGHT
LINE WINDS AND LARGE HAIL WITH THE STRONGER UPDRAFTS WITHIN THE
LINE. TRAINING OF THUNDERSTORMS UPDRAFTS ACROSS THE EASTERN COUNTIES
OF THE CWA MAY CAUSE 2 TO 4 INCHES OF RAIN TO ACCUMULATE THROUGH
EARLY MONDAY MORNING. THE HEAVY RAINFALL MAY PRODUCE
FLOODING...ESPECIALLY ACROSS THE EASTERN HALF OF THE CWA. AFTER
MIDNIGHT A COLD FRONT WILL PUSH SOUTHWARD ACROSS THE CWA AND SHOULD
BRING AN END TO SEVERE THUNDERSTORMS THROUGH THE MORNING HOURS OF
MONDAY. THE 5H TROUGH WILL LIFT NORTHEAST INTO THE MIDWEST BY 00Z
TUE. THE RESULTING LOW-LEVEL CAA WILL BRING A COOLER AND DRIER
AIRMASS SOUTH AND MOST OF THE RAIN AND THUNDERSTORMS SHOULD END FROM
NORTHWEST TO SOUTHEAST ACROSS THE CWA DURING THE LATE MORNING AND
EARLY AFTERNOON HOURS.

TUESDAY LOOKS DRY AS A DOWNSTREAM 5H RIDGE DEVELOPS OVER THE PLAINS
AHEAD OF THE NEXT 5H TROUGH DIGGING SOUTHEAST ACROSS THE WESTERN
CONUS. HIGHS TUESDAY WILL BE IN THE MID 60S TO AROUND 70.

WEDNESDAY NIGHT THROUGH FRIDAY...THE 5H TROUGH ACROSS THE WESTERN
CONUS WILL SLOWLY LIFT OUT INTO THE NORTHERN PLAINS AND MIDWEST BY
FRIDAY NIGHT. THE GFS FORECAST THE 5H TROUGH BEING MORE AMPLIFIED AS
IT LIFTS NORTHEAST OUT INTO THE CENTRAL PLAINS THAN THE EC. BOTH
MODELS SHOW GULF MOISTURE TRANSPORT NORTHWARD ACROSS EASTERN
KS...THUS WE WILL SEE PERIODS OF SHOWERS AND THUNDERSTORMS. IF THE
MORE AMPLIFIED GFS SOLUTION VERIFIES...THEN THERE MAY BE A CHANCE
FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. HIGHS WILL
BE IN THE LOWER TO MID 70S...MAY GET A BIT WARMER ON THURSDAY IF WE
SEE MORE INSOLATION.

FRIDAY NIGHT THROUGH SATURDAY...WE MAY SEE A BREAK IN THE PRECIP
SINCE WE WILL BE BETWEEN 5H TROUGHS. HIGHS WILL BE IN THE
UPPER 60S TO AROUND 70.

GARGAN

&&

.AVIATION...
COLD FRONT RIGHT ON TOP OF TOP/FOE AT ISSUANCE TIME. MAIN ISSUE IS
TRYING TO DECIDE BETWEEN MVFR AND IFR CIG OVERNIGHT. AS COLD FRONT
STALLS OUT...AND MOVES BACK NORTH TOMORROW MORNING AS A WARM
FRONT...BATTLE WILL BE BETWEEN IFR CIGS ADVECTING IN FROM NEBRASKA
AND MVFR CIGS HOLDING ON. ALSO EXPECT A SIGNIFICANT PERIOD OF
RAIN SHOWERS AND THUNDERSTORMS OVERNIGHT AS FRONT STALLS. MAIN
FOCUS OF THIS SET OF TAFS IS TO INDICATE MVFR CIGS WITH
THUNDERSTORM POSSIBILITIES. WILL NEED TO MONITOR IFR CIGS CLOSELY
AS THE BEGIN TO MOVE SOUTH OUT OF NEBRASKA.

HARDING

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FROM 1 PM SUNDAY TO 7
AM MONDAY FOR
KSZ011-KSZ012-KSZ023-KSZ024-KSZ026-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054
-KSZ055-KSZ056-KSZ058-KSZ059.

&&
Hazardous weather outlook, Apr 25, 5:00 AM CDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CDT SAT APR 25 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-261000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
500 AM CDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE THAT THUNDERSTORMS WILL DEVELOP ACROSS EAST
CENTRAL KANSAS THIS AFTERNOON. THUNDERSTORMS ARE MORE LIKELY
TONIGHT ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. THERE IS THE
POSSIBILITY THAT SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO OCCUR DURING THE DAY SUNDAY AND
OVERNIGHT SUNDAY NIGHT AS A COLD FRONT MOVES SOUTH. SEVERE
THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL
THE MAIN CONCERN. HOWEVER HEAVY RAINFALL AND POTENTIAL FOR FLASH
FLOODING WILL INCREASE SUNDAY NIGHT AS SEVERAL ROUNDS OF
THUNDERSTORMS ARE POSSIBLE.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY
ACROSS THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT.

WOLTERS

In the hours before

Local storm report, Apr 25, 4:45 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT SAT APR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             OSKALOOSA               39.22N 95.31W
04/25/2009  E0.88 INCH       JEFFERSON          KS   EMERGENCY MNGR

&&

KC
Local storm report, Apr 25, 4:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
448 PM CDT SAT APR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             OSKALOOSA               39.22N 95.31W
04/25/2009  E1.00 INCH       JEFFERSON          KS   EMERGENCY MNGR

&&

KC

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:17 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington33 min
Apr 24, 8:15 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington45 min
Apr 25, 3:15 PM CDTFlood WatchTOPAnderson, Brown, Clay, Coffey, Dickinson, Douglas and 14 more44 hr
Apr 25, 3:58 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee32 min
Apr 25, 4:47 PM CDTSevere Thunderstorm WarningTOPJefferson28 min
Apr 25, 4:55 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee50 min
Apr 25, 5:16 PM CDTTornado WarningTOPDouglas, Osage, Shawnee29 min
Apr 25, 5:28 PM CDTTornado WarningTOPDouglas, Jefferson, Osage, Shawnee47 min
Apr 25, 5:29 PM CDTSevere Thunderstorm WarningTOPLyon, Osage31 min
Apr 25, 6:09 PM CDTTornado WarningTOPDouglas, Jefferson23 min
Apr 25, 6:12 PM CDTAreal Flood AdvisoryTOPDouglas63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.